Texas, 2020

Drought in Texas, December 1 to 31, 2020

December 1 to 31, 2020 · NWS FWD · 10 events in 10 counties and zones

Severe drought conditions impacted several areas across North and Central Texas throughout the month of December. Extreme drought conditions developed in a few areas across Central Texas towards the middle to end of the month.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted several areas across North and Central Texas throughout the month of December. Extreme drought conditions developed in a few areas across Central Texas towards the middle to end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 30, 11:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1153 PM CST Mon Nov 30 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday night/

Winter is here. After a cool day, clear skies and calm winds have
allowed for excellent radiational cooling to commence which will
continue for the rest of the night. As of this writing, Eastland
is the coldest spot in the CWA with a temperature of 21 F. Most
rural areas west of Interstate 35 are already below freezing, with
a widespread freeze expected for the entire CWA by morning.
Overnight lows have been bumped down across the board as short-
term models appeared to be far too warm, which is typical for
these sorts of situations. The good news about winds being light
however is that it will prevent much in the way of seriously cold
wind chills. Tuesday morning should be cold but calm.

The calm winds will quickly increase during the day Tuesday
however. Evening upper-air analysis shows another shortwave trough
digging into the Rocky Mountain states with significant height
falls occurring from the Canadian Prairies to the Great Basin.
These height falls aloft will allow for surface cyclogenesis to
occur along the lee of the Rocky Mountains as they spread east
with time. The result here will be strengthening southerly flow
with wind gusts of 20-25 MPH likely by Tuesday afternoon. While
this warm air advection will allow for Tuesday's highs to be about
10 degrees warmer than they were on Monday, the gusty winds will
make it feel chilly. These winds should settle down a bit after
sunset.

Another cold front will begin making its way into our northwestern
counties late Tuesday night/early Wednesday morning. Some rain
showers may develop ahead of this cold front by early Wednesday
morning east of Interstate 35, with a few rumbles of thunder
possible over our far southeastern counties. There is some
uncertainty about how much coverage we will see however as the
global models seem aggressive with QPF while the higher-resolution
models like the HRRR and NAM are more conservative. For now we
will keep PoPs in the Slight to Chance range through Wednesday
morning, with higher PoPs in the forecast during the daytime
period Wednesday.

Godwin

&&

.LONG TERM... /Issued 150 PM CST Mon Nov 30 2020/
/Tuesday night though Monday/

Low level warm air advection will continue Tuesday night ahead of an
approaching low pressure system and cold front. As a result,
overnight low temperatures will be above freezing region-wide.
However, the moisture return will relatively slow and confined to
locations generally east of the I-35 corridor. A few warm air
advection showers are possible across the southeast zones Tuesday
night where the moisture return will be the highest.

The upper disturbance and cold front will move across the region
Wednesday, resulting in scattered to numerous showers. The best
rain chances will be across the eastern half of the region where
moisture will be most abundant. Most locations west of the I-35
corridor will see little if any measurable rainfall Wednesday.
Even the eastern zones that do see rainfall will only receive a
quick shot along the passing cold front. By Wednesday evening, all
the rain should be well east of the area with increasing dry/cold
air advection across North and Central Texas. The only lingering
precipitation Wednesday night/Thursday morning will be a light
wrap around rain/snow mix mainly across Oklahoma and Kansas.
Models continue to keep this precipitation north of the Red River
so will not include any mention for North Texas, but we will have
to continue to watch the track of the upper low as a slight
southward shift could result in a brief period of light rain/snow
mix for a few of the North Texas Red River counties Wednesday
night/Thursday morning.

Temperatures Wednesday and Thursday will be below normal with highs
in the 40s and 50s. Lows Wednesday night will fall back into the
20s and 30s. A building upper ridge will result in a subtle warmup
this weekend through early next week, with highs returning closer
to seasonal normals. However, overnight lows will remain in the
30s since a dry airmass will remain in place, allowing for optimal
radiational cooling.

79

&&

.AVIATION... /NEW/
/06Z TAFs/

Light southerly winds and clear skies prevail this morning as a
surface ridge continues to make its way across Texas. Look for
increasingly southerly winds with gusts to around 25 KT possible
after 18Z as a surface low develops over the Southern Plains.
Winds will decrease after 00Z, but an approaching cold front is
expected to result in VFR CIGs east of a KGYI-KDFW-KILE line after
02/06Z along with isolated to widely scattered -SHRA. CIGs may
drop to MVFR after 02/12Z which will need to be addressed in the
extended portion of the next KDFW TAF issuance.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    29  58  42  52  34 /   0   0  10  30  20
Waco                27  58  43  56  35 /   0   0  20  30  20
Paris               26  55  38  49  32 /   0   0  30  50  30
Denton              25  58  38  52  30 /   0   0  10  30  20
McKinney            27  57  41  51  32 /   0   0  20  40  20
Dallas              30  58  44  54  36 /   0   0  20  30  20
Terrell             26  56  41  53  32 /   0   0  30  50  20
Corsicana           30  58  45  56  35 /   0   0  30  50  20
Temple              26  58  42  57  33 /   0   0  20  30  20
Mineral Wells       25  61  36  51  30 /   0   0  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CST Tuesday for TXZ135-146>148-158>162-
174-175.

&&
Hazardous weather outlook, Nov 30, 11:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1152 PM CST Mon Nov 30 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1152 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Rest of Tonight.
A widespread freeze is likely tonight with temperatures dropping into
the 20s to around 30 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Bell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe drought conditions affected southern Bell County throughout the month of December. Near the middle of the month, conditions worsened to extreme drought in some areas.

Drought, Milam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions affected much of Milam County throughout the entire month. Near the middle of December, conditions worsened to extreme drought in some areas but showed slight improvement by the end of the month.

Drought, Mills

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions affected much of Mills County throughout the month of December. Near the end of the month, conditions worsened to extreme drought in some areas.

Drought, Dallas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe drought conditions affected western Dallas County throughout the month of December.

Drought, Tarrant

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions affected much of Tarrant County throughout the month of December.

Drought, Johnson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern Johnson County throughout the month of December.

Drought, Rockwall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe drought conditions impacted eastern Rockwall County throughout the month of December.

Drought, Kaufman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe drought conditions affected northern Kaufman County throughout the month of December.

Drought, Hunt

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe drought conditions affected southwest Hunt County throughout the month of December.

Drought, Robertson

When
December 1, 12:00 AM CST to December 21, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe drought conditions impacted southern Robertson County but showed signs of improvement by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928653, 928654, 928655, 928656, 928657, 928658, 928659, 928660, 928661, 928662.